Alert archive / Hawaii / Flash Flood Warnings in 2013

Flash Flood Warning 39, NWS Honolulu, HI

April 24, 2013Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Apr 24, 2013, 8:28 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 24, 2013, 8:28 PM HST (06:28 UTC)
Expired
Apr 24, 2013, 11:30 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 84 km from the middle of the area, began a volume at 06:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 24, 9:20 PM HSTFLASH FLOODWaikane, HIKAMEHAMEHA HIGHWAY AT WAIKANE VALLEY ROAD CLOSED BOTH DIRECTIONS DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 6.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2013-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2013-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

002 
WGHW50 PHFO 250628
FFWHFO
HIC003-250930-
/O.NEW.PHFO.FF.W.0039.130425T0628Z-130425T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
828 PM HST WED APR 24 2013

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 1130 PM HST

* AT 818 PM HST...RADAR SHOWED HEAVY RAIN FALLING ON WINDWARD OAHU 
  BETWEEN KANEOHE AND LAIE. STREAM GAUGES ON THE KAHANA AND WAIKANE 
  STREAMS HAVE SHOWN VERY RAPID INCREASES THAT INDICATE FLASH 
  FLOODING IS OCCURRING.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PUNALUU...WAIKANE...PUNALUU AND HAUULA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1130 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2149 15794 2162 15799 2167 15788 2141 15777
      2136 15781

$$
WROE
4 follow-up statements
593 
WGHW70 PHFO 250716
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
916 PM HST WED APR 24 2013

HIC003-250930-
/O.CON.PHFO.FF.W.0039.000000T0000Z-130425T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
916 PM HST WED APR 24 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 1130 PM HST...

A NEARLY STATIONARY THUNDERSTORM OVER WINDWARD OAHU CONTINUES TO 
FOCUS VERY HEAVY RAINFALL IN THE KAHANA VALLEY AND WAIKANE AREAS. 
RECENT RADAR ESTIMATES INDICATE RAIN RATES IN EXCESS OF 3 INCHES PER 
HOUR IN THE HEAVIEST DOWNPOURS IN WAIKANE VALLEY. THE WAIKANE STREAM 
HAS RISEN OVER 7 FEET IN THE PAST HOUR...AND DEPARTMENT OF EMERGENCY 
MANAGEMENT HAS REPORTED THAT KAMEHAMEHA HIGHWAY IS CLOSED IN 
WAIKANE. THIS IS A DANGEROUS SITUATION.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PUNALUU...
KAHANA...WAIKANE...WAIAHOLE...LAIE AND HAUULA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1130 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2149 15794 2162 15799 2167 15788 2141 15777
      2136 15781

$$

WROE
291 
WGHW70 PHFO 250746
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
946 PM HST WED APR 24 2013

HIC003-250930-
/O.CON.PHFO.FF.W.0039.000000T0000Z-130425T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
946 PM HST WED APR 24 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 1130 PM HST...

HEAVY SHOWERS HAVE DIMINISHED IN COVERAGE IN THE SINCE 930 
PM...THOUGH ADDITIONAL HEAVY RAINFALL IS POSSIBLE ACROSS WINDWARD 
OAHU. KAMEHAMEHA HIGHWAY REMAINS CLOSED IN WAIKANE DUE TO 
FLOODING...AND STREAMS IN KAHANA VALLEY...WAIKANE...AND WAIAHOLE 
REMAIN VERY HIGH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PUNALUU...
LAIE...KAHANA VALLEY...WAIKANE...WAIAHOLE...AND HAUULA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1130 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2149 15794 2162 15799 2167 15788 2141 15777
      2136 15781

$$

WROE
744 
WGHW70 PHFO 250839
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1039 PM HST WED APR 24 2013

HIC003-250930-
/O.CON.PHFO.FF.W.0039.000000T0000Z-130425T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
1039 PM HST WED APR 24 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 1130 PM HST...

ALTHOUGH HEAVY RAINS HAVE DIMINISHED ACROSS WINDWARD OAHU...STREAMS 
REMAIN HIGH IN WAIKANE...WAIAHOLE...AND KAHANA VALLEY. OAHU 
DEPARTMENT OF EMERGENCY MANAGEMENT REPORTS THAT KAMEHAMEHA HIGHWAY 
REMAINS CLOSED AT WAIKANE DUE TO FLOODING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PUNALUU...
HAUULA...KAAAWA...KAHANA VALLEY...WAIKANE...AND WAIAHOLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1130 PM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2149 15794 2162 15799 2167 15788 2141 15777
      2136 15781

$$

WROE
987 
WGHW70 PHFO 250921
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1121 PM HST WED APR 24 2013

HIC003-250929-
/O.CAN.PHFO.FF.W.0039.000000T0000Z-130425T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
1121 PM HST WED APR 24 2013

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY...

HEAVY SHOWERS HAVE DIMINISHED NEAR KAHANA VALLEY AND WAIKANE...AND 
OAHU DEPARTMENT OF EMERGENCY MANAGEMENT HAS REPORTED THAT KAMEHAMEHA 
HIGHWAY IN WAIKANE HAS REOPENED. THUS THE FLASH FLOOD WARNING IS 
CANCELLED.

THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL
OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS.

LAT...LON 2149 15794 2162 15799 2167 15788 2141 15777
      2136 15781

$$

WROE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Apr 24, 4:51 PM HST, 3 hours 37 minutes earlier.

Area forecast discussion, Apr 24, 4:51 PM HST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HONOLULU HI
451 PM HST WED APR 24 2013

.UPDATE...
ISSUED A WIND ADVISORY FOR THE BIG ISLAND SUMMITS ABOVE 10000 FEET THROUGH
TONIGHT. WIND OBSERVATIONS ARE ABOVE CRITERIA DUE TO THE PRESSURE GRADIENT
ALOFT BETWEEN THE DEPARTING TROUGH TO THE NORTHEAST AND THE
INCOMING RIDGE TO THE NORTHWEST.

&&

.SYNOPSIS...
DRIER AND MORE STABLE CONDITIONS WILL SET IN TONIGHT AS A RIDGE
ALOFT MOVES OVERHEAD AND TRADE WINDS SLOWLY BUILD BACK IN.
BACKGROUND FLOW WILL BECOME EAST-SOUTHEAST BEGINNING SATURDAY AS A
FRONT APPROACHES AND STALLS WEST OF THE STATE. SEA BREEZES WILL
PRODUCE AFTERNOON CLOUDS AND SHOWERS THIS SATURDAY THROUGH MONDAY.
TRADE WINDS ARE EXPECTED TO BE BACK AGAIN NEXT TUESDAY.

&&

.PREV DISCUSSION.../ISSUED 400 PM HST WED APR 24 2013/

WATER VAPOR IMAGERY SHOWS A WEAK UPPER RIDGE BUILDING OVER THE
ISLANDS FROM THE NORTHWEST. THE RIDGE IS REPLACING THE DEPARTING
UPPER TROUGH THAT BROUGHT US THE RAIN AND THUNDERSTORMS THE PAST FEW
DAYS. WEATHER BALLOON SOUNDINGS FROM THIS AFTERNOON STILL SHOW A
FAIRLY MOIST AND UNSTABLE ATMOSPHERIC PROFILE ACROSS THE
ISLANDS...WHICH SHOULD BEGIN TO BECOME MORE STABLE TONIGHT. FOR
NOW...IT PUTS US IN A TRANSITION PHASE FOR THE LATE AFTERNOON AND
EARLY EVENING.

NEAR THE SURFACE...BACKGROUND FLOW OVER THE ISLANDS CAN BE DESCRIBED
AS EASTERLY AND WEAK THANKS TO A TROUGH CENTERED ACROSS THE CENTRAL
PORTION OF THE STATE. THE WEAK FLOW HAS ALLOWED A CONVECTIVE SEA
BREEZE PATTERN FOR ALL ISLANDS WHICH IS PROVIDING THE LIFT...ALONG
WITH THE MOISTURE AND INSTABILITY ALREADY IN PLACE. NOT
SURPRISINGLY...RADAR HAS BEEN SHOWING PULSES OF HEAVY SHOWERS FIRING
OVER THE ISLAND INTERIORS THIS AFTERNOON AS A RESULT. THESE HEAVY
SHOWERS ARE EXPECTED TO STOP AROUND SUNSET TONIGHT. LAND BREEZES
TONIGHT WILL CLEAR OUT MUCH OF THE DAY/S CLOUD COVER.

A RIDGE NORTHEAST OF THE STATE WILL BUILD OVER THE ISLANDS TONIGHT
AND THURSDAY...MOVING THE SURFACE TROUGH AND THE ASSOCIATED MOISTURE
TO THE WEST OF THE STATE. WITH THE STABILITY RETURNING ALOFT AND
DRIER AIR MOVING IN...EXPECT AN OVERALL SUNNIER DAY...THROUGH A
FEW CLOUDS AND LIGHT SHOWERS COULD STILL IMPACT WINDWARD AND MAUKA
AREAS. MOST OF THE STATE WILL SEE A REPEAT OF THIS ON FRIDAY...THOUGH
WINDS WILL BEGIN TO VEER FROM THE EAST-SOUTHEAST FOR KAUAI.

A COLD FRONT CURRENTLY CROSSING THE DATELINE WILL BEGIN TO
REINVIGORATE THE TROUGH TO THE WEST ON FRIDAY. WINDS WILL WEAKEN
AND VEER SOUTHEASTERLY FOR ALL ISLANDS SATURDAY...ALLOWING FOR
LOCAL LEEWARD SEA BREEZES...INTERIOR CLOUDS AND VOG ACROSS THE
SMALLER ISLANDS. THE SEA BREEZES WILL SPREAD TO ALL ISLANDS ON
SUNDAY AND MONDAY AS THE FRONT NEARS KAUAI...AND THE SURFACE
RIDGE IS SHOVED EAST OF THE BIG ISLAND. THE GFS AND ECMWF MODELS
STALL AND WEAKEN THE FRONT ABOUT 125 MILES WEST OF KAUAI ON MONDAY
AND TUESDAY. THERE/S A POSSIBILITY OF SOME AFTERNOON SHOWERS
ASSOCIATED WITH THE CLOUD BUILD UPS FROM SATURDAY THROUGH
MONDAY...BUT THE PATTERN DOES NOT BECOME PARTICULARLY UNSTABLE SO
WOULD EXPECT TYPICAL LIGHT TO MODERATE SHOWERS.

THE TRADE WINDS WILL NUDGE BACK IN TUESDAY AND THEN STRENGTHEN ON
WEDNESDAY.

&&

.AVIATION...
VFR CONDITIONS PREVAIL AT ALL TERMINALS EXCEPT FOR BRIEF MVFR
CEILINGS POSSIBLE FOR PHTO TONIGHT.

&&

.MARINE...
A SMALL NORTH-NORTHWEST SWELL IS CURRENTLY BUILDING ACROSS THE
STATE. THIS SWELL WILL PEAK ON THURSDAY...THEN SLOWLY DECLINE BY
THIS WEEKEND. A SMALL NORTHWEST SWELL IS SET TO ARRIVE IN THE
ISLANDS SUNDAY. SOUTH SHORES WILL SEE A SMALL BUMP IN THE SWELL
FRIDAY NIGHT THROUGH THE WEEKEND...THEN A MODERATE SWELL BUILDING
MONDAY AND MONDAY NIGHT.

TRADE WINDS WILL STRENGTHEN ON THURSDAY...AND NEAR SMALL CRAFT
ADVISORY WINDS FOR THE TYPICAL WINDY COASTAL WATERS AROUND MAUI
AND BIG ISLAND ARE EXPECTED. WINDS ARE EXPECTED TO DROP BACK DOWN
AND VEER EAST-SOUTHEAST LATE FRIDAY THROUGH THE WEEKEND.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 AM HST THURSDAY FOR BIG ISLAND SUMMITS.

&&

UPDATE/DISCUSSION/MARINE...FOSTER
AVIATION...LUTU-MCMOORE

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 4:42 PM HSTWind AdvisoryHFOHawaii6 hr
Apr 24, 7:42 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.